Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 23, 2019Blaine County, Logan County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2019, 9:56 PM CDT for Blaine County, Logan County, Thomas County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 9:56 PM CDT (02:56 UTC)
Expired
May 23, 2019, 10:30 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Blaine County, NE, Logan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS53 KLBF 240256
SVRLBF
NEC009-113-171-240330-
/O.NEW.KLBF.SV.W.0039.190524T0256Z-190524T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
956 PM CDT Thu May 23 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Logan County in west central Nebraska...
  Southwestern Blaine County in north central Nebraska...
  Southeastern Thomas County in north central Nebraska...

* Until 1030 PM CDT.

* At 956 PM CDT, a severe thunderstorm was located over Stapleton,
  moving north at 60 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Stapleton, Halsey, Gandy, Highway 83 crossing The Dismal River,
  Shanklin Bluff, Tarboz Lake, Hoagland, Brown Lake and Natwick.

This includes the following highways...
 Highway 2 between mile markers 215 and 233.
 Highway 92 between mile markers 221 and 237.
 Highway 83 between mile markers 106 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 10067 4198 10050 4193 10012 4174 10023
      4174 10025 4171 10025 4139 10043 4139 10053
TIME...MOT...LOC 0256Z 197DEG 60KT 4151 10051 

HAIL...1.25IN
WIND...<50MPH
 
$$

Snively
2 follow-up statements
362 
WWUS53 KLBF 240314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1014 PM CDT Thu May 23 2019

NEC009-113-171-240330-
/O.CON.KLBF.SV.W.0039.000000T0000Z-190524T0330Z/
Logan NE-Blaine NE-Thomas NE-
1014 PM CDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHEASTERN LOGAN...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS
COUNTIES...

At 1013 PM CDT, a severe thunderstorm was located 12 miles southwest
of Halsey, or 17 miles southeast of Thedford, moving north at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Halsey, Highway 83 crossing The Dismal River, Natwick and Brown Lake.

This includes the following highways...
 Highway 2 between mile markers 215 and 233.
 Highway 83 between mile markers 128 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 10057 4198 10050 4193 10012 4174 10023
      4174 10025 4171 10025 4157 10033
TIME...MOT...LOC 0313Z 198DEG 51KT 4175 10041 

HAIL...1.00IN
WIND...<50MPH
 
$$

Snively
967 
WWUS53 KLBF 240326
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1026 PM CDT Thu May 23 2019

NEC009-113-171-240335-
/O.EXP.KLBF.SV.W.0039.000000T0000Z-190524T0330Z/
Logan NE-Blaine NE-Thomas NE-
1026 PM CDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN...
SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES WILL EXPIRE AT
1030 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4174 10057 4198 10050 4193 10012 4174 10023
      4174 10025 4171 10025 4157 10033
TIME...MOT...LOC 0325Z 197DEG 60KT 4192 10034 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:25 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 23, 6:25 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Thu May 23 2019

.SHORT TERM...(This evening through Friday night)
Issued at 337 PM CDT Thu May 23 2019

Scattered showers and thunderstorms currently across west central
and southwest Nebraska extend south across western Kansas. These
are forecast to lift northeast thorugh early evening across the
eastern half of the forecast area. Then, as a lead disturbance
lifts into western Nebraska tonight, another rounds of showers and
thunderstorms will swing east across the forecast area. This will
brings additional rainfall locally up to a half inch. Most of
this activity will occur through late evening, ending across the
east after midnight. Skies will clear from west to east overnight
with temperatures falling to the lower 40s west to near 50 in the
east.

On Friday, a dry day into store with mostly sunny skies. Warmer
temperatures will also return to the area as highs reach the mid
to upper 70s southeast to near 70 northwest Sandhills. A breezy
northwest wind across the north central with lighter winds across
the south.

A slight chance for thunderstorms across the far southeast Friday
night as a low level jet strengthen over south central Nebraska.

.LONG TERM...(Saturday through Thursday)
Issued at 337 PM CDT Thu May 23 2019

On Saturday, dry conditions will continue with highs ranging in
the 70s. To begin the period, an upper level ridge will encompass
the southeastern U.S. as troughing extends across the Great Basin
in the West. In addition, a closed upper low off the coast on
Washington and Oregon. Going into Sunday, the upper low will
deepen over California as southwesterly flow aloft develops over
the Central Plains. This will bring increased chances for showers
and thunderstorms Sunday through Tuesday night. There is a risk
for severe storms Sunday afternoon and evening, mainly south of
Highway 2. Severe storms are again possible Monday, but may setup
just east of the area. By Tuesday the upper trough should swing
through the region, with highs only from the upper 50s to lower
60s. Showers and a few thunderstorms are possible. Mainly dry
Wednesday and Thursday, with highs warming to the lower to mid 70s
by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 23 2019

Scattered showers and thunderstorms will continue to quickly move
northeast across the area this evening, producing brief heavy
rain, erratic gusty winds, and small hail. In addition, cigs drop
to MVFR levels (generally 2-3kft) and visby to around 5SM with
the storms. A second wave of moisture brings widespread steady
rain tonight, resulting in cigs approaching IFR. Near surface
winds switch to southwesterly early Friday morning, helping to
end the precip and clear the sky. Winds strengthen heading into
the afternoon, especially across northern Nebraska (KVTN, KGRN,
KANW).

&&

.HYDROLOGY...
Issued at 337 PM CDT Thu May 23 2019

A few Flood Advisories and Flood Warnings continue across western
Nebraska. On the Elkhorn River near Atkinson, the river stage was
steady at 8.35 feet and appears to have steadied out today and
should begin to fall this evening. The Flood Warning will continue
until 7 pm cdt Friday. In eastern Boyd County, the Flood Warning
continues until 5 pm today as heavy rain earlier this week is
leading to flooding along the Ponca Creek and street flooding in
Lynch. Also a Flood Advisory remains in effect until 745 pm
Friday for Highway 92 between Tryon and Arthur. There are also
several county roads across western Nebraska affected by the
recent heavy rain, which may be washed out or affected by water on
the road surface. The forecast for additional rainfall this
evening should not cause too much concern. By Sunday through
Tuesday however, significant rainfall could worsen flood issues.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
HYDROLOGY...Roberg
Hazardous weather outlook, May 23, 3:43 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Thu May 23 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Thu May 23 2019 /243 PM MDT Thu May 23 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Flooding will continue from near Stuart through Atkinson to near
Emmet along the Elkhorn river, and at Lynch along the Ponca Creek.

Aerial flooding associated with a rise in the water table is
producing flooding on highway 97 in Cherry County and on highway
92 between Stapleton and Arthur.

Scattered thunderstorms are likely tonight. The risk of severe
weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Flooding will continue from near Stuart through Atkinson to near
Emmet along the Elkhorn river, and at Lynch along the Ponca Creek.

Strong to severe thunderstorms are possible on Sunday.

The area of concern is generally south of highway 2 and large
hail and wind damage are the primary hazard.

Thunderstorms are expected after midnight Saturday with chances
through Monday. The risk of severe weather is uncertain. Please
check later forecasts this week as the predictability for severe
weather will increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 23, 8:42 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
842 PM CDT Thu May 23 2019

NEZ059-070-240215-
Hayes NE-Lincoln NE-
842 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN AND EASTERN
HAYES COUNTIES UNTIL 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 9 miles south of Hayes Center, moving north at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Marengo and Hayes Center State Wildlife Management
Area.

LAT...LON 4077 10110 4075 10078 4035 10086 4035 10114
TIME...MOT...LOC 0142Z 187DEG 66KT 4038 10105

Snively
Special weather statement, May 23, 8:44 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
844 PM CDT Thu May 23 2019

NEZ038-240200-
Custer NE-
844 PM CDT Thu May 23 2019

...SPECIAL WEATHER STATEMENT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Litchfield, or 28 miles southeast of Broken Bow,
moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mason City, Block Hill Basin, Gavin Siding and Intersection of
Highway 183 and Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 73 and 78.
 Highway 2 between mile markers 301 and 307.
 Highway 92 between mile markers 305 and 308.

LAT...LON 4104 9943 4140 9922 4139 9920 4105 9921
TIME...MOT...LOC 0144Z 208DEG 48KT 4108 9932

Snively
Special weather statement, May 23, 9:07 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 PM CDT Thu May 23 2019

NEZ059-070-071-240230-
Frontier NE-Hayes NE-Lincoln NE-
907 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTH
CENTRAL LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 16 miles west of Curtis, moving north at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wellfleet, Lake Maloney State Recreation Area, Cottonwood Canyon
State Wildlife Management Area and Somerset.

This includes the following highways...
 Interstate 80 in Nebraska near mile marker 193.
 Highway 83 between mile markers 53 and 79.

LAT...LON 4063 10075 4068 10103 4111 10090 4104 10047
TIME...MOT...LOC 0207Z 200DEG 54KT 4072 10081

Snively
Special weather statement, May 23, 9:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
926 PM CDT Thu May 23 2019

NEZ037-059-240300-
Lincoln NE-Logan NE-
926 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHERN LOGAN UNTIL 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Maloney State Recreation Area, or 7 miles southeast of North
Platte, moving north at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Platte, Stapleton, Maxwell, Gandy, Lake Maloney State
Recreation Area, North Platte Airport, Keith, Logan, Tarboz Lake,
Cottonwood Canyon State Wildlife Management Area and Hoagland.

This includes the following highways...
 Highway 92 between mile markers 219 and 244.
 Highway 97 between mile markers 1 and 3.
 Interstate 80 in Nebraska between mile markers 173 and 191.
 Highway 83 between mile markers 69 and 117.

LAT...LON 4096 10091 4139 10073 4139 10071 4143 10072
      4159 10065 4152 10025 4146 10025 4088 10060
TIME...MOT...LOC 0226Z 199DEG 60KT 4105 10070

Snively
Local storm report, May 23, 9:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             3 ENE NORTH PLATTE      41.15N 100.72W
05/23/2019  M1.25 INCH       LINCOLN            NE   OFFICIAL NWS OBS

&&

SNIVELY
Special weather statement, May 23, 9:48 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
948 PM CDT Thu May 23 2019

NEZ059-071-240315-
Frontier NE-Lincoln NE-
948 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 1015 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles southeast
of Curtis, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eustis, Medicine Creek Reservoir State Recreation Area, Orafino and
Freedom.

LAT...LON 4037 10042 4077 10028 4076 10022 4070 10022
      4070 9998 4048 9998 4043 10006 4044 10009
      4041 10009 4035 10020 4035 10036
TIME...MOT...LOC 0248Z 198DEG 41KT 4046 10025

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:25 PM CDTSpecial Weather StatementLBFValley20 min
May 23, 8:08 PM CDTAreal Flood WarningLBFBrown, Keya Paha6 hr
May 23, 8:42 PM CDTSpecial Weather StatementLBFHayes33 min
May 23, 8:44 PM CDTSpecial Weather StatementLBFSherman16 min
May 23, 9:07 PM CDTSpecial Weather StatementLBFLincoln23 min
May 23, 9:26 PM CDTSpecial Weather StatementLBFLincoln, Logan34 min
May 23, 9:33 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan27 min
May 23, 9:48 PM CDTSpecial Weather StatementLBFFrontier27 min
May 23, 10:29 PM CDTSpecial Weather StatementLBFBlaine31 min
May 24, 12:56 AM CDTAreal Flood AdvisoryLBFBoyd, Keya Paha57 hr
May 24, 2:43 AM CDTAreal Flood WarningLBFBrown9 hr
May 24, 4:44 AM CDTSpecial Weather StatementLBFDeuel2 hr
May 24, 5:19 AM CDTSpecial Weather StatementLBFLincoln116 min
May 24, 10:30 AM CDTAreal Flood WarningLBFBrown54 hr
May 24, 2:47 PM CDTFlood WatchLBFArthur, Blaine, Boyd, Brown, Cherry, Garden and 11 more5 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.